Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 49, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 5, 1998, 8:11 PM CDT for Atoka County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 5, 1998, 8:11 PM CDT (01:11 UTC)
- Expired
- Oct 5, 1998, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atoka County, OK
The radar
The Norman radar (KTLX), 146 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -234 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 060114
FFWOKC
OKC005-060400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT MON OCT 5 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ATOKA COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 1100 PM CDT
* AT 800 PM CDT FLOODING WAS REPORTED OVER HIGHWAY 69...JUST NORTH
OF STRINGTOWN. ADDITIONAL MODERATE TO HEAVY RAINFALL WILL MOVE
INTO ATOKA COUNTY THIS EVENING...AGGREVAITING THE FLOODING
CONDITIONS. RAINFALL ACCUMULATIONS OF UP TO 6 INCHES HAVE ALREADY
OCCURRED OVER WESTERN AND CENTRAL PORTIONS OF THE COUNTY. AN
ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE LATER THIS EVENING.
* LOCATIONS IN THE WARNING INCLUDE WARDVILLE...TUSHKA...STRINGTOWN...
REDDEN...LANE...FARRIS...CHOCKIE...CANEY AND ATOKA
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3439 9639 3418 9639 3422 9583 3453 9577
3466 9594 3466 9605 3443 9609
11What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 5:52 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Oct 5, 5:52 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 515 PM CDT MON OCT 5 1998 HEAVY RAIN STILL LIKELY OVER SOUTH CENTRAL OKLAHOMA THIS EVENING IN ASSOCIATION WITH STRONG LIFT FROM RIGHT REAR QUADRANT OF UPPER LEVEL JET. MODELS SHOW THIS FEATURE PIVOTING SLOWLY AROUND THE BASE OF THE UPPER LEVEL TROUGH OVERNIGHT WITH COOLER AND DRIER AIR CONTINUING TO ADVECT IN FROM THE NORTH AT THE LOWER LEVELS. HAVE EXTENDED THE FLASH FLOOD WATCH FOR SOUTH CENTRAL OKLAHOMA THROUGH THIS EVENING. MANY AREAS HERE RECEIVED 3 TO 5 INCHES OF RAIN LATE LAST NIGHT AND THIS MORNING. ANOTHER 1 OR 2 INCHES OF RAIN IS POSSIBLE THIS EVENING WHICH COULD CREATE NEW FLOOD PROBLEMS OR WORSEN EXISTING ONES. A CANADIAN AIRMASS WILL SETTLE OVER THE FORECAST AREA THE NEXT SEVERAL DAYS. EXPECT DRY WEATHER AND FALL-LIKE TEMPERATURES. PLAN TO HOLD ON TO A DRY FORECAST THROUGH THE EXTENDED AS THE OCCLUDED SYSTEM TO THE NORTH WILL LIKELY JUST ROTATE FOR SEVERAL MORE DAYS BEFORE THE NEXT UPPER LEVEL TROUGH APPROACHING THE PACIFIC NORTHWEST CAN MOVE IT OUT. OKC 48 69 44 73 / 0 0 0 0 HBR 47 70 45 73 / 10 0 0 0 SPS 53 73 50 75 / 30 10 0 0 GAG 42 66 40 69 / 0 0 0 0 PNC 43 66 42 70 / 10 0 0 0 DUA 56 71 51 77 / 40 10 0 0 .OUN... OK...FLASH FLOOD WATCH THIS EVENING FOR OKZ032-041>043-045>048-050>052 TX...NONE. FCSTID =20/JAMES
In the hours before
Local storm report, Oct 5, 4:35 PM CDT, 3 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT MON OCT 5 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0319 PM 8SSE WAYNOKA OK 1.25 INCH HAIL
10/05/98 WOODS ONE SIDE WALL OF A GARSAGE
WAS BLOWN DOWN BY WINDS
ESTIMATED AT 55N TO 60 MPHNearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.